Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 276, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2017, 3:31 PM CDT for 4 counties in Mississippi. It was in force for 59 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 3:31 PM CDT (20:31 UTC)
- Expired
- May 21, 2017, 4:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Copiah County, MS, Hinds County, MS, Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 56 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:38 PM CDT | TSTM WND DMG | 1 Nne Crystal Springs, MS | TREE DOWN ON HWY 27. |
| May 21, 3:39 PM CDT | TSTM WND DMG | 1 Se Crystal Springs, MS | TREE DOWN ON HARMONY RD. |
| May 21, 3:39 PM CDT | TSTM WND DMG | 1 Sse Crystal Springs, MS | TREE DOWN ON MATHIS RD. |
| May 21, 3:39 PM CDT | TSTM WND DMG | 2 Ese Crystal Springs, MS | TREE DOWN ON SIX MILE RD. |
| May 21, 3:43 PM CDT | TSTM WND DMG | 1 S Hazlehurst, MS | TREE ON MONTICELLO ST. |
| May 21, 3:43 PM CDT | TSTM WND DMG | 2 Nw Hazlehurst, MS | TREE DOWN ON DENTVILLE RD. |
| May 21, 3:59 PM CDT | TSTM WND DMG | 3 Sw Georgetown, MS | TREE DOWN ON COOPER RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
082
WUUS54 KJAN 212031
SVRJAN
MSC029-049-121-127-212130-
/O.NEW.KJAN.SV.W.0276.170521T2031Z-170521T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
331 PM CDT SUN MAY 21 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southern Rankin County in central Mississippi...
Simpson County in central Mississippi...
South central Hinds County in central Mississippi...
Copiah County in central Mississippi...
* Until 430 PM CDT
* At 331 PM CDT, severe thunderstorms were located along a line
extending from near Dry Grove to Caseyville, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Gallman around 355 PM CDT.
Hazlehurst around 400 PM CDT.
Hopewell around 405 PM CDT.
Rockport around 430 PM CDT.
Other locations impacted by these severe thunderstorms include D'Lo,
Beauregard, Braxton, Puckett and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3170 9067 3210 9046 3210 8977 3176 8993
3176 9013 3172 9024
TIME...MOT...LOC 2031Z 326DEG 24KT 3208 9044 3168 9066
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
755
WWUS54 KJAN 212106
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
406 PM CDT SUN MAY 21 2017
MSC049-212115-
/O.CAN.KJAN.SV.W.0276.000000T0000Z-170521T2130Z/
Hinds MS-
406 PM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HINDS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3171 9052 3210 9019 3210 8977 3176 8993
3176 9013 3172 9024
TIME...MOT...LOC 2105Z 269DEG 41KT 3203 8999 3171 9033
$$
MSC029-121-127-212130-
/O.CON.KJAN.SV.W.0276.000000T0000Z-170521T2130Z/
Rankin MS-Simpson MS-Copiah MS-
406 PM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN RANKIN...SIMPSON AND EASTERN COPIAH COUNTIES...
At 405 PM CDT, severe thunderstorms were located along a line
extending from near Piney Woods to near Wesson, moving east at 45
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Piney Woods around 410 PM CDT.
Mendenhall and Cato around 415 PM CDT.
Rockport around 420 PM CDT.
Shivers around 430 PM CDT.
Other locations impacted by these severe thunderstorms include D'Lo,
Beauregard, Braxton, Puckett and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3171 9052 3210 9019 3210 8977 3176 8993
3176 9013 3172 9024
TIME...MOT...LOC 2105Z 269DEG 41KT 3203 8999 3171 9033
HAIL...0.88IN
WIND...60MPH
$$
GRGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:05 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 21, 1:05 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 105 PM CDT Sun May 21 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: MVFR cigs were still being observed at the TAF sites at 1730Z. These conds wl improve to VFR by 19Z. After 19Z VFR conds wl prevail through this evng away from isold-sct TSRAs which wl be psbl through 02Z Mon. IFR cigs are expected cntrl and south by 12Z Mon while MVFR cigs wl be psbl across the north. Lower flight conds wl cont through Monday evng as widespread TSRAs are expected to develop across the area Mon and cont into the evng. /22/ && .DISCUSSION...mid morning surface analysis had the cold front just northwest of a Greenwood Mississippi to Winnsboro Louisiana line with a 1022mb high centered over Oklahoma. This high will edge east today and help push the weak cold front farther south across our CWA. Our winds aloft remain west southwest so regional radars still showed anafrontal storms across southern Arkansas that were dissipating over portions of our delta region. Elsewhere, local radar had dissipating showers across our southeast. Hi-res models suggest very little convection in our area until the afternoon and mainly along and ahead of the cold front. A few strong to severe storms will be possible by late afternoon across our south with damaging wind gusts being the main threat. PWATs are still around an inch and three quarters so locally heavy rain will also be possible. /22/ Prior discussion below: Today through tonight: An anomalous upper low will become anchored over the Great Lakes region in the near term, and this will maintain active westerly flow aloft over the ArkLaMiss region. While the synoptic pattern is fairly straight-forward, the mesoscale influences will once again have much to say about convective evolution. The convectively overturned and relatively stable airmass over most of Central MS in the wake of yesterday's MCC needs considerable modification before it can support much deep convection. Current scattered storms over Northeast LA into Southwest MS will struggle to move into the more stable air farther east this morning, but recent HRRR runs are suggesting that by mid/late afternoon we will see enough airmass recovery to support storms over southeast portions of the area as mixed layer CAPE approaches/exceeds 2500 j/kg. For now, the latest analysis reflect the effects of yesterday's convective event, and have followed a more conservative POP approach for now. When storms do develop, relatively weak deep and low level shear will limit the potential for any organized severe storm threat, but expect isolated severe storms due to the increasing instability. For tonight, we could see convective precipitation increase as a minor shortwave trough begins to act on what should be a more favorable airmass with precipitable water. /EC/ Monday through Sunday: The upper-level low pressure system will continue to spin over the Great Lakes on Monday, and at least some portion of it will remain over that region through most of the upcoming week. At the surface, the remains of a cold frontal boundary will persist through Tuesday. A few waves are expected to develop along this boundary and lift northeastward through the Gulf Coastal states, bringing the potential for heavy rain to at least the southern half of our forecast area. The period to watch for the greatest heavy rain/flooding potential currently looks to be between Monday afternoon and Tuesday afternoon - especially for areas south of Interstate 20. Forecast PWAT values ranging from 1.5 to 2.0 inches across southeastern Mississippi and the possibility for a round or two of heavy rain between Monday and Tuesday will warrant inclusion of an Elevated Threat area there in our Hazardous Weather Outlook. A Limited Threat for flooding will extend farther north and west to around the Interstate 20 corridor. A stronger cold front should push through the region Tuesday night into Wednesday, this time with more upper level support to push southward into the Gulf. Rebounding temperatures for the second half of the week under shortwave ridging aloft and a more progressive weather pattern. The next chance for rain may come by next weekend if a cold front can dip this far south. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 82 65 76 60 / 50 37 58 67 Meridian 83 66 79 61 / 47 37 56 75 Vicksburg 84 65 74 60 / 42 29 57 56 Hattiesburg 84 69 79 63 / 54 31 80 90 Natchez 83 66 72 60 / 49 43 77 81 Greenville 81 62 76 61 / 50 10 16 28 Greenwood 81 61 77 59 / 29 8 16 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/22/EC
Hazardous weather outlook, May 21, 6:10 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 610 AM CDT Sun May 21 2017 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-056>058- 221115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada- Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Smith-Jasper-Clarke- 610 AM CDT Sun May 21 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy rain could lead to localized flash flooding for southern portions of the ArkLaMiss from Monday into Monday night, especially in the area to the south of a line from Natchez to Meridian. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ024-026-MSZ054-055-059>066-072>074-221115- Catahoula-Concordia-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 610 AM CDT Sun May 21 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Thunderstorms are expected to intensify this afternoon and continue into the evening. A few of the storms could be severe and capable of producing damaging wind gusts up to 60 mph and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy rain could lead to localized flash flooding for southern portions of the ArkLaMiss from Monday into Monday night, especially in the area to the south of a line from Natchez to Meridian. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, May 21, 2:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND DMG 13 S LAKE PROVIDENCE 32.62N 91.20W
05/21/2017 EAST CARROLL LA LAW ENFORCEMENT
REPORT OF A TREE DOWN ON SAND RD. SOME
POWERLINES REPORTED DOWN IN THE AREA.
&&Special weather statement, May 21, 2:31 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
231 PM CDT SUN MAY 21 2017
MSZ042-212015-
Yazoo MS-
231 PM CDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YAZOO COUNTY UNTIL
315 PM CDT...
At 231 PM CDT, Meteorologists were tracking a strong thunderstorm
near Myrleville, or 13 miles northwest of Canton, moving northeast at
5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Benton around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3278 9003 3270 9011 3270 9013 3269 9014
3269 9015 3267 9019 3267 9020 3266 9022
3267 9023 3266 9025 3266 9028 3271 9035
3290 9027
TIME...MOT...LOC 1931Z 210DEG 6KT 3273 9022
JCSpecial weather statement, May 21, 2:47 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
247 PM CDT SUN MAY 21 2017
MSZ047-053-059-212030-
Jefferson MS-Warren MS-Claiborne MS-
247 PM CDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN...CLAIBORNE
AND NORTHERN JEFFERSON COUNTIES UNTIL 330 PM CDT...
At 247 PM CDT, Meteorologists were tracking a strong thunderstorm
over Port Gibson, or 25 miles south of Vicksburg, moving east at 15
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pattison around 300 PM CDT.
Hermanville around 315 PM CDT.
Rocky Springs around 330 PM CDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3181 9128 3182 9125 3187 9125 3192 9118
3197 9118 3201 9108 3205 9116 3208 9114
3205 9108 3211 9103 3213 9107 3212 9112
3216 9110 3216 9105 3212 9103 3214 9100
3217 9103 3219 9073 3182 9074 3177 9131
TIME...MOT...LOC 1947Z 249DEG 14KT 3198 9099
JMLocal storm report, May 21, 3:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 13 NNW VICKSBURG 32.49N 90.98W
05/21/2017 WARREN MS EMERGENCY MNGR
TREES DOWN ON HWY 465 NEAR EAGLE LAKE RD.
&&Local storm report, May 21, 3:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND DMG 17 NW VICKSBURG 32.53N 91.04W
05/21/2017 WARREN MS EMERGENCY MNGR
2 TREES ON HOMES ON SEA ISLAND DRIVE.
&&Local storm report, May 21, 3:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 14 NW VICKSBURG 32.48N 91.02W
05/21/2017 WARREN MS EMERGENCY MNGR
ROOF RIPPED OFF A HOME ON EAGLE LAKE SHORE
RD.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:46 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 25 min |
| May 21, 4:07 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 53 min |
| May 21, 5:22 AM CDT | Special Weather Statement | JAN | Lincoln | 38 min |
| May 21, 7:19 AM CDT | Special Weather Statement | JAN | Marion | 41 min |
| May 21, 1:48 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 42 min |
| May 21, 1:53 PM CDT | Special Weather Statement | JAN | Madison | 37 min |
| May 21, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 52 min |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 24 min |
| May 21, 2:31 PM CDT | Special Weather Statement | JAN | Yazoo | 44 min |
| May 21, 2:42 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren, Yazoo | 63 min |
| May 21, 2:47 PM CDT | Special Weather Statement | JAN | Claiborne | 43 min |
| May 21, 2:55 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Jefferson, Warren | 50 min |
| May 21, 3:12 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 63 min |
| May 21, 3:13 PM CDT | Flash Flood Watch | JAN | Adams, Claiborne, Clarke, Copiah, Covington, Forrest and 21 more | 40 hr |
| May 21, 3:15 PM CDT | Flash Flood Warning | JAN | Claiborne | 3 hr |
| May 21, 3:20 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson, Lincoln | 55 min |
| May 21, 3:27 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Yazoo | 3 hr |
| May 21, 3:43 PM CDT | Special Weather Statement | JAN | Attala | 32 min |
| May 21, 3:47 PM CDT | Special Weather Statement | JAN | Madison | 43 min |
| May 21, 3:52 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Rankin, Scott, Simpson, Smith | 64 min |
| May 21, 4:16 PM CDT | Special Weather Statement | JAN | Choctaw, Webster | 44 min |
| May 21, 4:31 PM CDT | Special Weather Statement | JAN | Leake | 29 min |
| May 21, 4:35 PM CDT | Special Weather Statement | JAN | Covington, Jefferson Davis, Lawrence | 40 min |
| May 21, 4:54 PM CDT | Special Weather Statement | JAN | Winston | 36 min |
| May 21, 5:11 PM CDT | Special Weather Statement | JAN | Jasper, Newton, Scott | 64 min |
| May 21, 5:17 PM CDT | Special Weather Statement | JAN | Covington, Jones | 58 min |
| May 21, 5:53 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.